Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 19, 2004, 1:23 PM EST for Brevard County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2004, 1:23 PM EST (18:23 UTC)
- Expired
- Jan 19, 2004, 1:45 PM EST
- In force
- 22 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 13 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -500 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS52 KMLB 191823 SVRMLB FLC009-191850- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 123 PM EST MON JAN 19 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA * UNTIL 145 PM EST * AT 120 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF PATRICK AIR FORCE BASE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL MOVE OFF THE COAST NEAR PATRICK AIR FORCE BASE AROUND 145 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2827 8094 2809 8093 2811 8040 2833 8042 $$ BRAGAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 10:00 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 19, 10:00 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE SECTION NATIONAL WEATHER SERVICE MELBOURNE FL 1000 AM EST MON JAN 19 2004 .DISCUSSION... TRICKY UPDATE THIS MORNING. ON ONE HAND...COLD FRONT PUSHING INTO THE FL PENINSULA IS COUPLED WITH A SCREAMING +130KT JET EXTENDING FROM THE ERN GOMEX TO BERMUDA...MUCH OF THE SRN FL PENINSULA IS UNDER THE ASCENDING RR QUAD OF THIS JET. H100-H50 MEAN RH VALUES AOA 60% OVER THE ENTIRE STATE...12Z KEYW/MYNN SOUNDINGS WERE NEARLY SATURATED. A RESPECTABLE H50 VORT MAX DIGGING ACROSS THE GOMEX WILL COMBINE WITH A DEEP S/WRLY FLOW ACROSS THE REGION TO GENERATE PLENTY OF MID LVL PVA ACROSS THE STATE THIS AFTN. ON THE OTHER HAND...AT MIDMORNING THE ONLY NOTEWOTHERY PRECIP OVER FL IS A SWATH OF LIGHT TO MODERATE RAIN PUSHING ACROSS THE NECK OF THE PENINSULA...SRN HALF OF THE PENINSULA IS RAINFREE. SAT PICS SHOWING A THICK LOW LVL CLOUD DECK OVER THE PENINSULA THAT BECOMES SOMEWHAT RAGGED DECK OVER THE ERN GOMEX. THE KICKER IS A VERY DRY H100-H70 LYR EVIDENT ON BOTH THE KTBW/KXMR 12Z SOUNDINGS. DRY LYR ALSO EVIDENT ON THE KJAX 12Z SOUNDING...THOUGH NOT AS DEEP OR AS EXTENSIVE AS THE OTHER TWO. DESPITE THE DRY LYR OVER THE CENTRAL PENINSULA...AM LOATHE TO REDUCE POPS IN THE FACE OF MID LVL PVA AND STRONG UPR LVL DIV. EXTRAPOLATION OFF THE 12Z KTBW/KXMR SOUNDINGS REVEAL CONVECTIVE TEMPS AS LOW AS 75F...ONLY ABOUT 10-15 DEG OFF MIDMORNING READINGS. SHOULD THE LOW STATUS BREAK UP...AND SAT PICS DO SHOW SOME DIMINISHED CLOUD COVER UPSTREAM OVER THE ERN GOMEX...THEN PRECIP IS A GOOD SHOT. WILL ADJUST POPS OVER NRN CWA UP TO LIKELY...POPS OVER THE SRN CWA WILL BE LEFT ALONE. PRECIP SHOULD BE LIGHT...HOWEVER... AS THE RAIN WILL HAVE TO ERODE THE DRY LYR FIRST. && .MARINE...WESTERLY PRE FRONTAL WINDS CONTINUE TO DIMINISH AS TROUGH APPROACHES AND WILL GO WITH NOTHING MORE THAT 10 TO 15 KNOTS...UNTIL NORTHWEST WINDS INCREASE BEHIND FRONT EARLY THIS EVENING. LIMITED FETCH CONTINUING TO SHOW LARGE NEARSHORE TO OFFSHORE RANGE OF SEAS...AS INDICATED BY CURRENT FORECAST. LITTLE CHANGE FOR THIS AFTERNOON BUT WILL THROW IN HEADLINE FOR EXERCISE CAUTION THIS EVENING. && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRAGAW LONG TERM....LASCODY
Hazardous weather outlook, Jan 19, 5:30 AM EST, 7 hours 53 minutes before
EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 530 AM EST MON JAN 19 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 192200- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 530 AM EST MON JAN 19 2004 .DAY ONE...TODAY: MOISTURE INCREASING AHEAD OF AN APPROACHING COLD FRONT HAS RESULTED IN AREAS OF DENSE FOG THIS MORNING. CONDITIONS WILL IMPROVE AS THE FOG LIFTS AND DISSIPATES AFTER 9 AM. MOTORISTS ARE URGED TO EXERCISE CAUTION. A PERIOD OF RAIN WILL DEVELOP THIS MORNING. AN ISOLATED RUMBLE OF THUNDER MAY ACCOMPANY THIS ACTIVITY...MAINLY SOUTH OF THE CAPE. NORTHWESTERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS BEHIND THE FRONTAL BOUNDARY TONIGHT OVER THE COASTAL WATERS. SMALL CRAFT ARE URGED TO EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jan 19, 12:45 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1245 PM EST MON JAN 19 2004 FLZ047-053-147-191845- NORTHERN BREVARD COUNTY-OSCEOLA-SOUTHERN BREVARD COUNTY- 1245 PM EST MON JAN 19 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER NORTHWEST OSCEOLA COUNTY... AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY HEAVY RAIN 10 MILES WEST OF HOLOPAW...MOVING EAST AT 40 MPH. AT ITS CURRENT MOTION...THE STORM WILL PASS OVER MERRITT ISLAND BETWEEN COCOA BEACH AND PATRICK AIR FORCE BASE BY 130 PM. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. BRAGAW
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 1:15 PM EST | Special Marine Warning | MLB | 60 min | |
| Jan 19, 1:15 PM EST | Special Marine Warning | MLB | 60 min | |
| Jan 19, 2:45 PM EST | Special Marine Warning | MLB | 60 min | |
| Jan 19, 3:24 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Indian River | 36 min |
| Jan 19, 3:25 PM EST | Special Marine Warning | MLB | 2 hr | |
| Jan 19, 3:36 PM EST | Severe Thunderstorm Warning | MLB | Indian River, Osceola | 39 min |
| Jan 19, 3:59 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 31 min |
| Jan 19, 5:31 PM EST | Special Marine Warning | MLB | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.